question-icon

Taken Paxil. Feel lethargic, emotionally down and sleep problems. Taking fish oil b complex as well as Lecithin and Choline. Suggest

default
Posted on Wed, 10 Jul 2013
Question: I have taken 10mgs of paxil for 20 years and am trying to get off. I am taking about 2or 3mgs now, and feel very lethargic and up and down emotionaly.Having probl ems sleeping as well. I took it for anxiety and feel I really don't need it any longer. I am taking fish oil b complex as well as Lecithin and Choline. I tried 5 years ago and the sadness from the withdrawl was too much. My doctor thinks because it is a small dosage it is fine, but I feel it has been way to long.
doctor
Answered by Dr. Susanta Padhy (42 minutes later)
Hi XXXXX
Paxil contains paroxetine, an SSRI group of antidepressant / antianxiety drug.

2-3 mg of paxil has no therapeutic effect because minimum therapeutic dose of paxil is 20 mg / day.

That means, taking 2-3 mg is same as not taking Paxil.

In India, Paroxetine is not available in 2-3 mg dose; I am not sure how you were taking such low dose.

What I can understand is that your current symptoms may be because of a relapse of a new episode.

If such were the case, I would suggest discussing with your doctor the option of titrating paxil dose to Paxil to 20 mg/day and then take a decision.

Hope this answers your query.

I would be happy to discuss further and am available for it.

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Susanta Padhy (23 hours later)
I have been taking 10 mg of paxil for 20 years, so you are saying it is some kind of placebo effect all this time. I have to disagree because my mood change resulted with the withdrawl. I break the paxil by crushing it into a very small amount which I figured was about 2 mgs. I would like some information on supplements and ways of dealing with withdrawl effects. I have looked on line and see many people have extreme side effects from stopping these drugs. I dont feel the answer is take more paxil.
doctor
Answered by Dr. Susanta Padhy (7 hours later)
Thank you for your view point

I respect your disagreement

But, the symptoms that you report now may be called as "serotonin discontinuation syndrome" that occur after stopping SSRI group of drugs like Paxil.

Discontinuation syndrome is not same as withdrawal.

The treatment of serotonin discontinuation syndrome is either re-institute the older drug or start another SSRI with long half life, for example Fluoxetine

Alternatively, your current symptoms may be indicative of relapse of old symptoms. If such is the case, then taking any SSRI in appropriate doses as we discussed earlier should help. These options can be discussed with your psychiatrist before taking a decision

Hope I could address your concern to your satisfaction

Nonetheless, I am available for further discussion


Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Susanta Padhy

Psychiatrist

Practicing since :1998

Answered : 415 Questions

premium_optimized

The User accepted the expert's answer

Share on
Taken Paxil. Feel lethargic, emotionally down and sleep problems. Taking fish oil b complex as well as Lecithin and Choline. Suggest

Hi XXXXX
Paxil contains paroxetine, an SSRI group of antidepressant / antianxiety drug.

2-3 mg of paxil has no therapeutic effect because minimum therapeutic dose of paxil is 20 mg / day.

That means, taking 2-3 mg is same as not taking Paxil.

In India, Paroxetine is not available in 2-3 mg dose; I am not sure how you were taking such low dose.

What I can understand is that your current symptoms may be because of a relapse of a new episode.

If such were the case, I would suggest discussing with your doctor the option of titrating paxil dose to Paxil to 20 mg/day and then take a decision.

Hope this answers your query.

I would be happy to discuss further and am available for it.